Acetaminophen (APAP) hepatotoxicity was investigated in rats fed ethanol and isopentanol alone or in combination in a liquid diet for 7 days. Serum levels of aspartate aminotransferase (AST) and histological examination of liver slices were used to assess hepatotoxicity. At 7 hr after intragastric administration of 0.5 or 1.0 g APAP/kg, there was no significant increase in serum levels of AST in rats treated with APAP alone, or in rats pretreated with ethanol or isopentanol alone followed by APAP. There was mild central lobular congestion in the livers of rats pretreated with ethanol alone followed by APAP. In contrast, in rats pretreated with the combination of ethanol and isopentanol, administration of APAP caused a dramatic increase in serum levels of AST, along with marked central lobular necrosis, including steatosis and ischemic changes. Hepatic glutathione levels were decreased to 40-50% of control values in APAP-treated rats that had been pretreated with ethanol either alone or in combination with isopentanol. The serum concentrations of APAP were significantly lower in rats pretreated with the combination of ethanol and isopentanol followed by I g APAP/kg than in rats treated with APAP alone, suggesting a greater rate of APAP metabolism. We had reported previously that combined treatment of rats with ethanol and isopentanol resulted in additive to synergistic increases in CYP3A, with no further increases in CYP2E than that caused by ethanol alone. CYP3A may, therefore, be responsible for the increased APAP hepatotoxicity caused by the combined alcohol treatment.
|Original language||English (US)|
|Number of pages||6|
|State||Published - Nov 27 1995|
- Fischer rat
- serum transferase
ASJC Scopus subject areas